Hail, Smith
- When
- December 5, 3:49 AM CST
- Where
- Smith County, 0.9 mi SW of Lindale
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.510, -95.410
A stationary frontal boundary extended across North Central Louisiana into Southeast Texas during the predawn hours of December 5th. Strong low level moisture was overrunning this frontal boundary across Northeast Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A stationary frontal boundary extended across North Central Louisiana into Southeast Texas during the predawn hours of December 5th. Strong low level moisture was overrunning this frontal boundary across Northeast Texas. Meanwhile, a strong subtropical jet was prevalent across the region with embedded disturbances moving into the Lower Mississippi Valley. With rather strong Lapse Rates in place across Northeast Texas, a few strong to severe thunderstorms developed, some of which produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 4, 9:34 PM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
934 PM CST SUN DEC 4 2011
.DISCUSSION...
RAIN CONTINUES ACROSS MUCH OF THE AREA THIS EVENING...AS OVERRUNNING
MOISTURE CONTINUES VIA ISENTROPIC LIFTING BEHIND A COLD FRONT
LOCATED JUST EAST OF A MONROE...NATCHITOCHES LINE. THIS FRONT WILL
SHOW LITTLE MOVEMENT OVER THE NEXT 12 HRS...THUS KEEPING POPS HIGH
THROUGH THE NIGHT AS OVERRUNNING CONTINUES. THE UPPER LEVEL JET
PARKED OVER THE AREA IS ALSO ENHANCING THIS ACTIVITY...AS IT
CONTINUE TO PUMP PACIFIC MOISTURE INTO THE AREA. RAINFALL RATES
HAVE BEEN RATHER LIGHT ACROSS THE AREA THIS EVENING...GENERALLY LESS
THAN A TENTH OF AN INCH PER HOUR...WITH ISOLATED AMOUNTS UP TO A
HALF WHERE THUNDERSTORMS HAVE OCCURRED.
A SHORT WAVE CURRENTLY MOVING INTO WEST TEXAS EVENTUALLY WILL MOVE INTO
THE FLOW OF UPPER JET...AND SHOULD ENHANCE MORE CONVECTION
OVERNIGHT AND PROMOTE HEAVIER RAINFALL RATES AS A RESULT. SOME
SITES MAY SEE AN ADDITIONAL INCH ADDED TO THEIR TOTALS BEFORE
DAYBREAK. THE CURRENT FORECAST HANDLES THIS SCENARIO WELL...WITH
CATEGORICAL POPS AREAWIDE. A FLASH FLOOD WATCH WILL CONTINUE FOR
THE AREA TONIGHT...AND TEMPS LOOK TO BE ON TRACK. THUS NO UPDATE
NEEDED THIS EVENING.
ELEVEN
&&
.AVIATION...
WIDESPREAD SHWRS AND A FEW EMBEDDED TSTMS CONTINUE THIS EVENING.
COLD FRONT HAS CLEARED ALL TAF SITES. PRECIP SHOULD CONTINUE TO
SPREAD ACROSS THE AREA. SHORTWAVE TROUGH BEGINNING TO EJECT NE OUT
OF SW TX PER LATEST WV LOOP. THIS COULD LEAD TO SOME ENHANCEMENT IN
THE HEAVIER PRECIP AND AN INCREASE IN THUNDER...PARTICULARLY ALONG
AND JUST SOUTH OF THE I-30 CORRIDOR. THERE COULD BE A FEW BREAKS IN
THE RAIN AT TIMES...BUT -RA WILL LIKELY PREVAIL UNTIL AFTER 05/21Z
AS THE PRECIP BEGINS TO END. CIGS/VSBYS WILL PROBABLY VARY QUITE A
BIT AND MAY DROP INTO THE LIFR CONDITIONS AT TIMES. ANY IMPROVEMENTS
AFTER THE PRECIP ENDS WILL BE SHORT LIVED AS WIDESPREAD IFR
CIGS/VSBYS ARE EXPECTED AGAIN AFTER 06/00Z. /09/
&&
.PREVIOUS POINT TEMPS/POPS...
SHV 46 48 40 46 37 / 100 100 30 20 20
MLU 52 52 41 46 38 / 100 100 60 30 30
DEQ 41 46 33 43 30 / 100 100 20 10 10
TXK 41 45 36 44 34 / 100 100 20 10 10
ELD 44 45 37 45 35 / 100 100 30 20 20
TYR 40 45 36 44 34 / 100 100 20 10 10
GGG 43 46 37 45 35 / 100 100 30 10 10
LFK 48 49 41 46 38 / 100 100 40 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
ZONES: LAZ001>006-010>012.
OK...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>151.
&&
11/09HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1156 AM CST SUN DEC 4 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-051200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1156 AM CST SUN DEC 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... AREAS OF RAIN AND EMBEDDED THUNDERSTORMS...SOME OF WHICH MAY PRODUCE LOCALLY HEAVY RAINFALL...WILL CONTINUE TO DEVELOP AND SPREAD NORTHEAST ACROSS THE REGION THIS AFTERNOON AND TONIGHT...ALONG AND BEHIND A STATIONARY FRONT. AS THESE AREAS OF RAIN AND EMBEDDED THUNDERSTORMS TRAIN REPEATEDLY OVER THE SAME AREAS...RAINFALL AMOUNTS OF ONE TO TWO INCHES...WITH ISOLATED HIGHER AMOUNTS...WILL BE POSSIBLE THROUGH TONIGHT. GIVEN THE NEARLY SATURATED GROUNDS OVER SOUTHEAST OKLAHOMA AND ADJACENT SECTIONS OF SOUTHWEST ARKANSAS...LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. THIS AXIS OF POTENTIALLY HEAVY RAINFALL WILL SPREAD SOUTHEAST INTO EASTERN TEXAS...NORTHWEST LOUISIANA...AND SOUTHCENTRAL ARKANSAS LATE TONIGHT THROUGH MONDAY MORNING...WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... PERIODS OF RAIN WITH EMBEDDED THUNDERSTORMS...SOME OF WHICH MAY CONTAIN LOCALLY HEAVY RAINFALL...WILL BE ONGOING ACROSS MUCH OF THE REGION MONDAY MORNING. THESE AREAS OF RAIN WILL GRADUALLY SHIFT EAST NORTHEAST ACROSS NORTHCENTRAL LOUISIANA BY MONDAY AFTERNOON...ENDING THE THREAT FOR LOCALLY HEAVY RAIN AND LOCALIZED FLOODING. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES...WITH ISOLATED HIGHER AMOUNTS...WILL BE POSSIBLE BEFORE THE RAIN BEGINS TO DIMINISH AS THE FRONT PUSHES SOUTHEAST OUT OF THE REGION. TOTAL RAINFALL AMOUNTS OF TWO TO THREE INCHES...WITH ISOLATED AMOUNTS EXCEEDING FOUR INCHES...WILL BE POSSIBLE BEFORE THE CONCENTRATED AREAS OF RAIN DIMINISH MONDAY AFTERNOON. SCATTERED AREAS OF LIGHT RAIN WILL LINGER THROUGH TUESDAY MORNING...WITH BELOW NORMAL TEMPERATURES EXPECTED TO PERSIST THROUGHOUT MUCH OF THIS WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT. 15
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 AM CST MON DEC 5 2011
TXZ108-110-124-125-136-051030-
CAMP-FRANKLIN-SMITH-UPSHUR-WOOD-
345 AM CST MON DEC 5 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 AM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
FRANKLIN...SMITH...UPSHUR...WOOD AND CAMP...
INCLUDING THE FOLLOWING LOCATIONS...
BIG SANDY...DIANA...GILMER...HAINESVILLE...HAWKINS...HOARD...
LEESBURG...LINDALE...MINEOLA...MOUNT VERNON...NEWSOME...ORE
CITY...PITTSBURG...PLEASANT GROVE...PURLEY...QUITMAN...
ROSEWOOD...SCROGGINS...WEST MOUNTAIN AND WINNSBORO...
AT 339 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CHANDLER...OR 16
MILES WEST OF TYLER...MOVING NORTHEAST AT 65 MPH.
DIME SIZE HAIL...AND WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS
STORM.
12The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 09:49 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353734, 353735.